Alert archive / Iowa / Red Flag Warnings in 2025
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Feb 27, 2025, 2:09 PM CST for 51 counties in Iowa. It took effect at Feb 28, 2025, 12:00 PM CST. It was in force for 6 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 27, 2025, 2:09 PM CST (20:09 UTC)
- In effect from
- Feb 28, 2025, 12:00 PM CST
- Expired
- Feb 28, 2025, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 12:42 PM CST | NON-TSTM WND GST 60 | 2 Ene Clear Lake, IA | ASOS station KMCW Mason City Airport. |
| Feb 28, 12:44 PM CST | NON-TSTM WND GST 60 | 2 Wnw Gruver, IA | ASOS station KEST Estherville Airport. |
| Feb 28, 1:48 PM CST | NON-TSTM WND GST 58 | Waterloo Regional Airpo, IA | ASOS station KALO Waterloo Airport. |
| Feb 28, 1:55 PM CST | NON-TSTM WND GST 52 | 2 Sse Forest City, IA | AWOS station KFXY Forest City Airport. |
| Feb 28, 2:01 PM CST | NON-TSTM WND GST 51 | 3 Ese Dawson, IA | AWOS station KPRO Perry Airport. |
| Feb 28, 2:02 PM CST | NON-TSTM WND GST 59 | 2 Wnw Gruver, IA | ASOS station KEST Estherville Airport. Also reported a sustained gust of 45 knots. |
| Feb 28, 2:15 PM CST | NON-TSTM WND GST 51 | 2 Nw Clarion, IA | AWOS station KCAV Clarion Airport. |
| Feb 28, 2:27 PM CST | NON-TSTM WND GST 62 | 2 Ene Clear Lake, IA | ASOS station KMCW Mason City Airport. |
| Feb 28, 2:35 PM CST | NON-TSTM WND GST 55 | 3 Ese Boone, IA | AWOS station KBNW Boone Airport. |
| Feb 28, 2:35 PM CST | NON-TSTM WND GST 56 | 2 Wsw Algona, IA | AWOS station KAXA Algona Airport. |
| Feb 28, 2:35 PM CST | NON-TSTM WND GST 66 | Waterloo Regional Airpo, IA | ASOS station KALO Waterloo Airport. |
| Feb 28, 2:36 PM CST | NON-TSTM WND GST 53 | Des Moines Int Airport, IA | ASOS station KDSM Des Moines International Airport. |
| Feb 28, 2:39 PM CST | NON-TSTM WND GST 51 | 4 Se Kirkville, IA | ASOS station KOTM Ottumwa Regional Airport. |
| Feb 28, 3:55 PM CST | NON-TSTM WND GST 53 | 3 E Saylorville, IA | AWOS station KIKV Ankeny Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS83 KDMX 272009 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 209 PM CST Thu Feb 27 2025 ...Critical Fire Weather Conditions Friday... .Strong winds and low relative humidity values will lead to high fire danger during the daytime Friday. Gusty northwest winds will peak at 50 mph, at times in the afternoon. Relative humidity values will drop to around 30% with gradual improvement possible as clouds approach from the north. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-280415- /O.NEW.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 209 PM CST Thu Feb 27 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL AND SOUTHERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon to 6 PM CST Friday. * AFFECTED AREA...Central and Southern Iowa. * WIND...Northwest winds 25 to 35 mph with gusts up to 50 mph. * HUMIDITY...As low as 25% * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
115 WWUS83 KDMX 280220 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 820 PM CST Thu Feb 27 2025 ...Critical Fire Weather Conditions Friday... .Strong winds and low relative humidity values will lead to high fire danger during the day Friday. Winds may gust as high as 40 to 50 mph in the afternoon. Relative humidity values will drop to around 30 percent with gradual improvement possible as clouds approach from the north. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100- /O.CON.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 820 PM CST Thu Feb 27 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM CST FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL AND SOUTHERN IOWA... * AFFECTED AREA...Central and Southern Iowa. * WIND...Northwest winds 25 to 35 mph with gusts 40 to 50 mph. * HUMIDITY...As low as 25 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
910 WWUS83 KDMX 280838 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 238 AM CST Fri Feb 28 2025 ...Critical Fire Weather Conditions Friday... .Strong winds and low relative humidity values will lead to very high to extreme fire danger during the day Friday. Winds may gust as high as 40 to 55 mph in the afternoon. Relative humidity values will drop to 25 to 30 percent in the afternoon with gradual improvement possible as clouds approach from the north. IAZ004>007-015>017-281645- /O.EXA.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 238 AM CST Fri Feb 28 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR NORTHERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...Northern Iowa. * WIND...West to northwest winds 25 to 35 mph with gusts 40 to 55 mph. * HUMIDITY...As low as 25 percent, some improvement late in the day. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281645- /O.CON.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 238 AM CST Fri Feb 28 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL AND SOUTHERN IOWA... * AFFECTED AREA...Central and Southern Iowa. * WIND...West to northwest winds 25 to 35 mph with gusts 40 to 50 mph. * HUMIDITY...As low as 25 percent * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
221 WWUS83 KDMX 281706 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1106 AM CST Fri Feb 28 2025 ...Critical Fire Weather Conditions Friday... .Strong winds and low relative humidity values will lead to very high to extreme fire danger during the today. The wind may gust as high as 40 to 55 mph this afternoon. Relative humidity values will drop to 25 to 30 percent in the afternoon as well. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-010000- /O.CON.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1106 AM CST Fri Feb 28 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR NORTHERN IOWA... * AFFECTED AREA...All of Central Iowa. * WIND...West to northwest winds 25 to 35 mph with gusts 40 to 55 mph. * HUMIDITY...As low as 25 percent, some improvement late in the day. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
581 WWUS83 KDMX 282356 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 556 PM CST Fri Feb 28 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-010100- /O.EXP.KDMX.FW.W.0001.000000T0000Z-250301T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 556 PM CST Fri Feb 28 2025 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Conditions have improved across the region, therefore the Red Flag Warning will be allowed to expire at 6 PM. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 27, 11:45 AM CST, 2 hours 24 minutes earlier. Its key messages:
- Breezy and mild again today with plenty of sunshine. Elevated fire weather conditions once again.
- Windy Friday with wind headlines likely needed. Near critical to critical fire weather conditions expected areawide due to strong winds, lowering relative humidity, and cured fuels.
- Dry and cooler this weekend, with a more active pattern next week with rain likely, possibly mixing or changing to snow mid/late week.
Area forecast discussion, Feb 27, 11:45 AM CST, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1145 AM CST Thu Feb 27 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Breezy and mild again today with plenty of sunshine. Elevated fire weather conditions once again. - Windy Friday with wind headlines likely needed. Near critical to critical fire weather conditions expected areawide due to strong winds, lowering relative humidity, and cured fuels. - Dry and cooler this weekend, with a more active pattern next week with rain likely, possibly mixing or changing to snow mid/late week. && .DISCUSSION... Issued at 255 AM CST Thu Feb 27 2025 Today and Tonight... A fairly amplified upper air pattern noted over the CONUS with ridging over the intermountain west with upper troughing over the Great Lakes region. As a result, much of the upper Midwest will remain in a dry n/nwly flow regime today and tonight. Typically, this could result in a cool-ish pattern, however the deep, dry adiabatic mixed layer in the PBL will extend to about 850mb which will allow temperatures to again climb well above seasonal averages, with highs in 50s expected again. This deeper mixed profile will also support breezy conditions again today, with NW winds of 15 to 25 mph common, along with a few gusts over 30 mph. These dry and breezy conditions will again support high to very high grassland fire danger, and we recently have seen an uptick in grass fires per dry fuels. Plenty of sunshine expected, with clear to partly cloudy skies. Mostly clear and mild conditions expected tonight, with winds aloft ramping up after midnight, with breezes continuing through the overnight. Lows will remain mild, only falling into the 30s. Friday and Friday Night... A stronger and deepening upper shortwave will track from ND into the Great Lakes area on Friday. The strongest synoptic scale QG forcing and lift, and resultant precipitation shield should remain well north and east of our forecast area on Friday. However, very strong W/NWLY winds south of the deepening 850mb low will increase over IA with 850mb winds at or above 50kts likely through Friday. Winds will begin to increase in earnest by mid-morning Friday as mixing depth increases. An accompanying cold front will then drop swd through the region after 18z, resulting in a secondary push of wind per increasing subsidence and modest CAA. Very windy conditions will occur on Friday with a high probability (>70% chance) of sustained winds exceeding 30 mph, and wind gusts exceeding 40 mph. The various GEFS and ECMWF ensemble guidance, along with NBM percentile data is also suggesting portions of the the CWA north of US 20 could very well see wind gust values exceed 50 mph, especially in the typical wind prone areas /e.g. KEST and KMCW/. While confidence for wind headlines is relatively high for Friday, per coordination with neighboring WFOs we decided to hold off issuance on this shift to better fine tune the exact area and proper headline. Temperatures on Friday are also expected to trend upward as the thermal ridge pushes through the area ahead of the cold front. Highs are expected to rise into the lower 50s far north to the lower 60s south. This combination of seasonally warm and windy conditions will also lead to fire weather concerns once again. The tricky part of the fire weather equation is the RH forecast. Model soundings show clouds increasing in the north along and ahead of the cold front /with even a few high based showers possible/, and this could impact the depth of vertical mixing, along with extent of heating. Currently we have MinRH values dropping to the mid 40s north, to around 30% in the south. These values are close to, but still above our Red Flag Warning criteria /RH < 25%/. If it becomes more evident that RH values will fall closer to criteria, fire wx headlines will also need to be considered. Winds will gradually diminish Friday night, but colder conditions will return, albeit closer to seasonal avgs. Lows on Friday night will fall back into the teens and 20s. This weekend into early next week... Dry and cooler conditions are on tap for Saturday with highs in the 30s to lower 40s A weak upper low should pass well to the south of the area on Sunday and Monday, but as winds turn around to more southwesterly, modest WAA will again lead to warming trend. There is a low chance for a few showers on Monday per the weak WAA/isentropic lift regime. The 00Z deterministic models and ensembles are in decent agreement showing a much stronger system impacting much of the Midwest on Tuesday through Wednesday night. The latest guidance suggests about a 30-60% chance of rainfall amounts > 0.50" - potentially one of the wetter systems in some time. Depending on the track of the system, there is potential that the precip type may transition to snow, or a rain/snow mix in the deformation zone on the backside of the system. Plenty of time to fine tune details, but the system bears watching next week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1145 AM CST Thu Feb 27 2025 Main concern will be winds aft 12z and wind shear aft 06z and lasting through around 12-15z. Rather deep mixing is anticipated from 15z Friday through 00z Saturday (next forecast period), with some gusts occasionally reaching 40 to 45kts 18z through 00z Saturday - just a heads up. Trough passage around 12z signals a wind shift to west followed by a northwest wind aft 15z through remainder of period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Fowle AVIATION...REV
Hazardous weather outlook, Feb 27, 4:46 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 446 AM CST Thu Feb 27 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-281100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 446 AM CST Thu Feb 27 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Windy conditions are expected Friday with gusts 40 to 50 mph, particularly in northern Iowa during the afternoon. These winds will likely lead to elevated fire weather conditions on Friday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:09 PM CST | Wind Advisory | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 30 more | 28 hr |
Nearby
Red Flag Warnings in Iowa, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.